Pennsylvania health officials fear that a potent, potentially fatal drug is making a comeback in the region. Overdoses from the opiate fentanyl have already led to at least 50 confirmed deaths in the state this year, according to Pennsylvania's department of drug and alcohol programs.
Fentanyl is a prescription painkiller. It's extremely potent, but it resembles heroin. When that unknowingly gets in the mix with other drugs, department spokeswoman Christine Conkright says, it can lead to unintended overdoses.
"It does really appear like heroin," said Conkright. "They may think they're taking heroin, and it may be a mixture. If it's mixed with acetyl fentanyl, it can be very fatal...It has much more of a chance of a fatal overdose than if you were taking other drugs,"
The last major spike in fentanyl overdoses in Pennsylvania was in 2006. Philadelphia alone experienced 269 related deaths that year.
The Centers for Disease Control and Prevention recently issued a warning about the drug making a possible resurgence, after reports of 14 overdose-deaths surfaced in Rhode Island.
Pennsylvania officials first suspected it might be a problem in the state after confirming five fentanyl-related overdoses, including one fatality, in Lebanon County. The state is now calling on medical examiners to screen for the drug in all apparent heroin deaths, in order to better track the problem and come up with a more effective response.
Support provided by